Alert archive / New York / Flash Flood Warnings in 2017
Flash Flood Warning 18, NWS New York, NY
NWS New York, NY issued this flash flood warning at Sep 30, 2017, 11:16 AM EDT for Suffolk County, New York. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 30, 2017, 11:16 AM EDT (15:16 UTC)
- Expired
- Sep 30, 2017, 1:15 PM EDT
- In force
- 119 min
- Issued by
- NWS New York, NY
- Area
- Storm-based polygon
- Flood severity
- None
County Suffolk County, NY
The radar
The Brookhaven radar (KOKX), 27 km from the middle of the area, began a volume at 15:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 3.3 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 793 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 126 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
411
WGUS51 KOKX 301516
FFWOKX
NYC103-301715-
/O.NEW.KOKX.FF.W.0018.170930T1516Z-170930T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New York NY
1116 AM EDT SAT SEP 30 2017
The National Weather Service in Upton NY has issued a
* Flash Flood Warning for...
Western Suffolk County in southeastern New York...
* Until 115 PM EDT
* At 1114 AM EDT, Doppler radar indicated developing showers and
thunderstorms producing heavy rain across the warned area. Up to
one inch of rain has already fallen in spots, with an additional 2
to perhaps 3 inches possible locally. Flash flooding is expected
to begin shortly.
* Some locations that could experience flooding include...
Islip, Brentwood, Commack, Centereach, Shirley, Deer Park, Medford,
Hauppauge, Ronkonkoma, Stony Brook, Patchogue, Middle Island, Port
Jefferson, Center Moriches and Northport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4066 7330 4067 7324 4064 7322 4067 7321
4066 7315 4069 7302 4075 7289 4072 7312
4069 7315 4070 7323 4068 7330 4094 7337
4094 7329 4091 7322 4093 7316 4096 7316
4098 7283 4075 7278 4066 7304 4062 7329
$$
PW1 follow-up statement
338
WGUS71 KOKX 301650
FFSOKX
Flash Flood Statement
National Weather Service New York NY
1250 PM EDT SAT SEP 30 2017
NYC103-301715-
/O.CON.KOKX.FF.W.0018.000000T0000Z-170930T1715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Suffolk NY-
1250 PM EDT SAT SEP 30 2017
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 115 PM EDT FOR
WESTERN SUFFOLK COUNTY...
At 1247 PM EDT, Doppler radar continued to indicate weakening
showers and thunderstorms over the area. If no further development
is noted, the warning will be allowed to expire at 115 pm.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 4066 7330 4067 7324 4064 7322 4067 7321
4066 7315 4069 7302 4075 7289 4072 7312
4069 7315 4070 7323 4068 7330 4094 7337
4094 7329 4091 7322 4093 7316 4096 7316
4098 7283 4075 7278 4066 7304 4062 7329
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this flash flood warning went out at Sep 30, 10:51 AM EDT, 25 minutes earlier.
Area forecast discussion, Sep 30, 10:51 AM EDT, 25 minutes before
Area Forecast Discussion
National Weather Service New York NY
1051 AM EDT Sat Sep 30 2017
.SYNOPSIS...
A surface low and an upper level disturbance pass southeast of
the region today. An inverted trough remains in the region
tonight as weak low pressure moves farther offshore. Strong high
pressure from the Great Lakes arrives for the second half of the
weekend. This will be followed by a stronger area of high
pressure by early week. The high will gradually shift offshore
through mid to late week as a cold front slowly approaches from
the west.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Adjusted POPs for showers and thunderstorms, temperatures, and
dewpoints to better match observed trends.
Coverage of convection expected to increase in response to
approach of vort max aloft along with upper level trough axis
and associated PVA to the right of it. Best low level shear
passing east, and low level laps rates do not appear to coincide
with mid level lapse rates, so questions arise of severity and
overall coverage of convection.
Surface low continues to move southeast of Long Island. Cold
air aloft shown by current OKX sounding with freezing level of
7.5 kft. Small hail possible within any storm. In addition,
gusty winds and heavy rain remain a concern. Expecting activity
to trend down in intensity as the afternoon progresses as
coldest pool aloft moves southeast out of the region with the
passage of the upper level trough axis. Thunderstorms are
expected to be weaker and less chance of them overall the
farther west one goes as shear will not be favorable in places
like NYC metro and N/W of there. Temperatures for daytime highs
were taken from a blend of MAV/MET/ECS with highs getting near
5 degrees below normal staying in the 60s for most places.
There is a moderate risk for the development of rip currents at
the ocean beaches today.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY NIGHT/...
The upper level trough axis with associated jet streak pass
farther southeast offshore tonight. At the surface, a weak low
passes farther offshore but from the MSLP fields, an inverted
trough is evident. The instability will be there from relatively
warmer SSTs and cold air aloft which will be more realized
across the coastal sections. So, a chance of showers and
isolated thunderstorms remain in the forecast here but both the
chances for both will be lowering with time tonight. A MAV/MET
blend was used for lows tonight, ranging from the lower 40s to
lower 50s.
Then, a large broad upper level ridge will reestablish itself across
the region. Associated with this will be the main upper level jet
staying well north of the region. At the surface, high pressure with
origins in Central Canada will be moving into the region for the
second half of the weekend from the Great Lakes. The weather
will stay dry Sunday through Sunday night. Temperatures are
forecast to be near normal for highs Sunday and near to slightly
below normal for lows Sunday night.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
With Canadian high pressure building in through the early part of
the week, seasonable temperatures will prevail for the daytime,
while the dry air, light winds and favorable radiational cooling
will allow for low temperatures to fall to near or below normal
values. High pressure gradually shifts offshore through mid to late
week as a cold front approaches from the west, allowing a return to
warm/moist advection in south-southwesterly flow. Temperatures will
rise to above normal values again with humidity gradually
increasing. No precipitation is expected through the week.
&&
.AVIATION /15Z SATURDAY THROUGH WEDNESDAY/...
Mainly VFR to MVFR as showers and sct TSTMs continue to develop
into this afternoon. Better overall chances of TSTMs will be
east of the city terminals.
Winds NW-N for the city and nearby terminals, and N-NE east of
the city terminals. All terminals should become northerly 10-20
kt with gusts 25-28 kt by late this afternoon and this evening,
highest at the NYC metros where a brief gust at or over 30 kt
is possible. Winds will start to diminish late tonight.
.OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY...VFR.
&&
.MARINE...
Mainly below SCA conditions will reside on the waters until late
in the day. SCA for all waters except Western Long Island Sound
goes into effect late this afternoon through this evening and
then remains for the ocean for all of tonight. This is in
response to a steepening pressure gradient between a strong high
to the northwest and low pressure passing southeast and
offshore. There could even be a few winds to gale force across
the ocean waters. Ocean seas will build to 4 to 6 feet. Look for
conditions to quiet down second half of the weekend into next
week as high pressure regains control.
With high pressure dominating through mid week, seas will
remain below SCA-levels. As the high shifts offshore and a front
approaches from the west, a return to strengthening southerly flow
will allow seas to build once again through late week, with SCA
conditions possible.
&&
.HYDROLOGY...
While there could be locally heavy showers/thunderstorms across
eastern Long Island and southeast Connecticut through this
afternoon, no hydrologic impacts are anticipated.
No hydrologic issues are expected Sunday through late week.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...Small Craft Advisory from 4 PM this afternoon to 11 PM EDT
this evening for ANZ330-338-340-345.
Small Craft Advisory from 4 PM this afternoon to 6 AM EDT
Sunday for ANZ350-353-355.
&&
SYNOPSIS...MD/JM
NEAR TERM...JM/PW
SHORT TERM...JM
LONG TERM...MD
AVIATION...JC/Goodman
MARINE...MD/Goodman/PW
HYDROLOGY...MD/JMHazardous weather outlook, Sep 30, 5:20 AM EDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service New York NY 520 AM EDT Sat Sep 30 2017 ANZ330-340-345-350-353-010930- Long Island Sound East of New Haven CT/Port Jefferson NY- Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- 520 AM EDT Sat Sep 30 2017 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and Tonight. Some thunderstorms could produce locally gusty winds up to 35 kt and perhaps a few waterspouts today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ075-080-081-178-179-010930- Kings (Brooklyn)-Southwestern Suffolk-Southeastern Suffolk- Southern Queens-Southern Nassau- 520 AM EDT Sat Sep 30 2017 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and Tonight. There is a moderate risk for the development of rip currents at the ocean beaches on Saturday. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ335-338-355-CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079- 176-177-010930- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London-Western Passaic- Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex- Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland- Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx- Richmond (Staten Island)-Northwestern Suffolk-Northeastern Suffolk- Northern Queens-Northern Nassau- 520 AM EDT Sat Sep 30 2017 This Hazardous Weather Outlook is for Atlantic coastal waters, southern Connecticut, northeast New Jersey and southeast New York. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches...warnings and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
In the hours before
Special weather statement, Sep 30, 9:35 AM EDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service New York NY
935 AM EDT SAT SEP 30 2017
NYZ078-301415-
Northwest Suffolk-
935 AM EDT SAT SEP 30 2017
...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL SUFFOLK COUNTY...
At 935 AM EDT, a strong thunderstorm was located near Northport. The
storm is nearly stationary, or drifting east. Winds in excess of 30
mph and pea size hail are possible with this storm.
This storm will be near...
Smithtown around 940 AM EDT.
Stony Brook around 1015 AM EDT.
LAT...LON 4094 7336 4093 7331 4094 7329 4091 7322
4093 7316 4095 7315 4097 7317 4097 7314
4098 7312 4097 7305 4097 7297 4082 7296
4082 7304 4081 7316 4080 7331 4080 7335
TIME...MOT...LOC 1335Z 243DEG 2KT 4092 7326
PWSpecial weather statement, Sep 30, 10:43 AM EDT, 33 minutes before
Special Weather Statement
National Weather Service New York NY
1043 AM EDT SAT SEP 30 2017
NYZ078-080-301545-
Southwest Suffolk-Northwest Suffolk-
1043 AM EDT SAT SEP 30 2017
...A STRONG THUNDERSTORM WILL AFFECT WESTERN SUFFOLK COUNTY...
At 1043 AM EDT, an intensifying thunderstorm was located over
Hauppauge. The storm is drifting southeast or nearly stationary.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
This storm will be near...
Islip around 1115 AM EDT.
Centereach around 1135 AM EDT.
Medford and Ronkonkoma around 1145 AM EDT.
LAT...LON 4066 7314 4066 7313 4069 7314 4069 7319
4080 7334 4093 7318 4086 7292 4073 7295
4074 7302 4072 7303 4071 7310 4072 7312
4071 7313 4067 7313 4066 7312 4068 7304
4064 7312
TIME...MOT...LOC 1443Z 301DEG 3KT 4083 7318
PWThe office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 30, 3:36 AM EDT | Special Marine Warning | OKX | 39 min | |
| Sep 30, 4:23 AM EDT | Special Marine Warning | OKX | 67 min | |
| Sep 30, 4:46 AM EDT | Special Marine Warning | OKX | 44 min | |
| Sep 30, 4:48 AM EDT | Small Craft Advisory | OKX | 26 hr | |
| Sep 30, 5:32 AM EDT | Special Marine Warning | OKX | 28 min | |
| Sep 30, 6:05 AM EDT | Special Marine Warning | OKX | 40 min | |
| Sep 30, 6:23 AM EDT | Special Marine Warning | OKX | 37 min | |
| Sep 30, 10:43 AM EDT | Special Weather Statement | OKX | Nassau | 62 min |
| Sep 30, 11:27 AM EDT | Flash Flood Warning | OKX | Suffolk | 2 hr |
| Sep 30, 12:06 PM EDT | Special Marine Warning | OKX | 39 min | |
| Sep 30, 1:26 PM EDT | Areal Flood Advisory | OKX | Suffolk | 2 hr |
Nearby
Flash Flood Warnings in New York, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.